Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 12, NWS Brownsville, TX

March 21, 2022Cameron County, Hidalgo County, Willacy County, Texas

NWS Brownsville, TX issued this wind advisory at Mar 21, 2022, 10:44 PM CDT for Cameron County, Hidalgo County, Willacy County, Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2022, 10:44 PM CDT (03:44 UTC)
Expired
Mar 22, 2022, 2:00 AM CDT
In force
3 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Hidalgo County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 57 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 3.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS74 KBRO 220344
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1044 PM CDT Mon Mar 21 2022

TXZ253>257-220700-
/O.NEW.KBRO.WI.Y.0012.220322T0344Z-220322T0700Z/
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-
Including the cities of McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, Harlingen, Port Mansfield, 
Port Isabel, South Padre Island, Laguna Heights, and Laguna Vista
1044 PM CDT Mon Mar 21 2022

...WIND ADVISORY IN EFFECT UNTIL 2 AM CDT TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Willacy, Cameron, and Southern Hidalgo Counties.

* WHEN...Until 2 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
444 
WWUS74 KBRO 220709
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
209 AM CDT Tue Mar 22 2022

TXZ253>257-220815-
/O.EXP.KBRO.WI.Y.0012.000000T0000Z-220322T0700Z/
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-
Including the cities of McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, Harlingen, Port Mansfield, 
Port Isabel, South Padre Island, Laguna Heights, and Laguna Vista
209 AM CDT Tue Mar 22 2022

...WIND ADVISORY HAS EXPIRED...

Winds continue to diminish across the coastal sections of deep 
south Texas early this morning so the Wind Advisory has been 
allowed to expire. Expect breezy southeast winds of 15 to 25 mph 
to continue across the lower portions of the Rio Grande Valley for
the next couple of hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Mar 21, 7:18 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 21, 7:18 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
718 PM CDT Mon Mar 21 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Strong south winds will be slow to diminishing this
evening and may not drop below 20 knots until after Midnight or
even 3 AM. MVFR ceilings already at KBRO and KHRL may spread west
to KMFE by midnight. Lower ceilings to linger until a cold front
approaches and moves through around or shortly after sunrise
Tuesday with VFR expected in wake of the front. Northwest winds
with gusts up to 25 knots are likely to develop behind the front.
There is a small chance of thunderstorms in advance or along the
front with low confidence if the storms will impact the 3 regional
airports. Most significant convection is expected to remain north
of the Rio Grande Valley.

&&

.DISCUSSION...Updated for latest marine discussion below.

&&

.MARINE...Gale conditions have waned and have been replaced with
Small Craft Advisories for both the Laguna Madre and Gulf offshore
waters.

&&

.PREV DISCUSSION... /issued 257 PM CDT Mon Mar 21 2022/

SHORT TERM (Now through Tuesday Night): Lots to talk about in the
short-term forecast, so let's hop to it!

Wind: The biggest concern in the immediate forecast (next 3 to 5
hours) is the wind. Wind gusts are expected to remain between 45 to
60 mph for the eastern third of the County Warning Area (CWA) where
a High Wind Warning remains in effect until 7 PM CDT. There have
already been observed gusts of 66 mph at the ASOS station in
Harlingen and 60 mph at the Brownsville ASOS. These winds are due to
a strong 50-55 knot low level jet (LLJ) observed on the 18Z sounding
at 850mb. This LLJ is slowly nudging east through Deep South Texas
and the Rio Grande Valley, so winds will subside from west to east
across the CWA this afternoon. Meanwhile, at the surface, a 1000 mb
low over Lubbock, TX continues to strengthen as it heads east,
which, in turn, is strengthening the pressure gradient over the CWA.
The very gusty winds should diminish for all of the CWA by sunset as
the LLJ heads east. However, elevated winds will remain in place due
to the tight pressure gradient, so the wind won't fully go away
tonight; it just won't be as gusty.

Fire weather potential remains high this afternoon due to the very
gusty winds and again Tuesday due to elevated winds and very low
relative humidity. More on that in the Fire Weather Section below.

Thunderstorms: The Storm Prediction Center (SPC) has placed parts of
the Northern Ranchlands (Zapata, Jim Hogg, Brooks and Kenedy
Counties) under a Marginal Risk for Severe weather. Any storms that
develop later tonight will be capable of producing large hail. A dry
line is expected to push east this afternoon and stall in western
Brooks and Starr County. It will then retreat westward tonight and
be the focal point for the potential for strong to severe storms
*IF* they can develop. While storm chances are small, hi-res models,
especially the HRRR, continue to initiate storms in parts of Zapata
and Jim Hogg Counties between 10 PM and 1 AM CDT tonight before
racing them to the east-northeast. As such, have kept the best PoPs
across the Northern Ranchlands with much of the populated RGV
remaining dry. As mentioned above, the biggest concern with any
storms that develop tonight is large hail. This is due to steep
lapse rates, MUCAPE values over 1500 J/kg and effective bulk shear
over 40 knots. Elsewhere, thunderstorm development is not
anticipated due to a very strong CAP in place and not much forcing
to be able to break through it.

Tuesday: A cold front will be moving through Deep South Texas and
the Rio Grande Valley early Tuesday morning. Temperatures are not
expected to drop immediately behind it with daytime highs still
climbing into the middle to upper 80s around the region. Lower
humidity and breezy to gusty (not as gusty as today!) north to
northwest winds await Tuesday afternoon with overnight lows dipping
into the 40s in the Northern Ranchlands and lower to middle 50s for
the Rio Grande Valley.

LONG TERM (Wednesday through Monday): Very dry southwesterly flow
aloft is expected across Deep South Texas into Thursday as a 500mb
trough gradually works east, with high pressure building through
the weekend. RH values in the teens and single digits are expected
each afternoon through Friday, with western counties continuing
the trend into Saturday. Low pressure deepens across the Plains
late this weekend into next week, increasing southerly winds
across Deep South Texas Saturday through Monday. This all keeps
fire weather as the main inland hazard and concern through the
long term.

Temperatures start below normal on Wednesday in the 70s, with lows
into Thursday quite chilly for late March, into the 40s.
Everything gains a couple of degrees each day inland through the
remainder of the forecast period, with near normal temperatures
along the lower Texas coast. All in all, it should be a very
comfortable end of the week and start to the weekend, with low
humidity, a breezy start to next week.

MARINE (Now through Tuesday Night): Gale conditions have been
observed at some of the TCOON sites on the Laguna Madre while Buoy
42020 has not met Gale criteria quite yet. However, as the storm
system heads east, winds are expected to pick up for all of the
Lower Texas Coastal waters the rest of this afternoon and into the
early evening. This may led to an extension of the Gale Warning as a
result. Small Craft Advisories (SCA) will replace the Gale warning
later tonight/Tuesday morning due to elevated north winds and seas
behind the cold front. SCA conditions are expected much of the day
Tuesday for Gulf Waters due to elevated seas. A couple of showers
and thunderstorms are also possible tonight through early Tuesday
morning as the cold front clears the region.

Wednesday through Monday: Marine conditions begin to improve on
Wednesday with breezy northerly winds early becoming much lighter
and onshore during the afternoon. Borderline SCA to SCEC
conditions are expected, with more favorable marine conditions
Thursday through Saturday. Low pressure across the Plains tightens
the pressure gradient along the lower Texas coast Sunday into
Monday, increasing southerly winds and elevating seas. SCEC to SCA
conditions are expected Sunday into Monday.

FIRE WEATHER...Critical Fire Weather conditions remain in place this
afternoon due to 20-foot wind speeds well over 25 MPH, abundant
cured fuels, and very warm temperatures. Another Critical Fire
Weather Day is forecast Tuesday with conditions forecast to be
very favorable for rapid wildfire growth and erratic spread. This
is because of 20-foot winds over 20 mph and relative humidity
values less than 20% for all of Deep South Texas and the Rio
Grande Valley. As a result, another Red Flag Warning has been
issued for Tuesday afternoon.

Relative humidity values drop into the teens along and west of
I69E/US77 Wednesday through Friday, with single digit humidity
values possible across Zapata, Jim Hogg, and Starr counties
Thursday and Friday. Humidity values remain below 30 percent along
the same corridor Saturday, with teens across the west, and below
40 percent Sunday into Monday, with below 30 percent across the
west. Fortunately, 20 foot wind speeds remain light and below RFW
criteria through Friday. Unfortunately, low pressure across the
Plains over the weekend and into next week increases southerly
winds Saturday through Monday, once again likely bringing fire
weather products to the table, especially Sunday and Monday.

Given the very dry outlook, worsening drought conditions, heavy
loaded dry to critically dry fuels, recent boost in wildfire
activity, and whatever the next 36 hours has in store, fire
weather safety will continue to be the best messaging into next
week.

Burning of any kind should be avoided and strongly discouraged.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  66  86  55  71 /  10  10   0   0
BROWNSVILLE          69  89  56  75 /  10   0   0   0
HARLINGEN            66  89  53  75 /  20   0   0   0
MCALLEN              65  89  53  78 /  10   0   0   0
RIO GRANDE CITY      61  88  50  78 /  20   0   0   0
SOUTH PADRE ISLAND   67  75  58  65 /  20  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday morning for TXZ256-257-351.

     Red Flag Warning until 8 PM CDT this evening for TXZ248>257-351-
     353.

     Red Flag Warning from 10 AM to 8 PM CDT Tuesday for TXZ248>257-
     351-353.

     High Surf Advisory until 7 AM CDT Tuesday for TXZ256-257-351.

     Wind Advisory until 7 PM CDT this evening for TXZ250-256-257-351-
     353.

     High Wind Warning until 7 PM CDT this evening for TXZ251-253>255.

GM...Small Craft Advisory until 5 AM CDT Tuesday for GMZ130-132-135.

     Gale Warning until 7 PM CDT this evening for GMZ130-132-135-150-
     155-170-175.

     Small Craft Advisory until 7 PM CDT Tuesday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
https://weather.gov/rgv

59-GB/Aviation/Marine

58-Reese...Short Term
56-Hallman...Long Term
60-Speece...IDSS
Hazardous weather outlook, Mar 21, 3:10 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Brownsville TX
310 PM CDT Mon Mar 21 2022

TXZ248>257-351-353-220945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
310 PM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Rest of Today and Tonight

There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.

A High Surf Advisory is in effect through tonight at the local
beaches.

A High Wind Warning is in effect for Inland Kenedy, Inland Willacy,
Inland Cameron and Southern Hidalgo Counties until 7 PM Tonight.

A Wind Advisory is in effect for Cameron, Willacy, Kenedy, Hidalgo
and Brooks counties from 10 AM through 7 PM Tonight.

A Red Flag Warning is in effect for all of Deep South Texas from 10
AM through 8 PM for critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
Tuesday through Thursday.

Elevated to critical fire weather conditions will be possible across
most of deep south Texas on Tuesday.

A Red Flag Warning is in effect for all of Deep South Texas from 10
AM through 8 PM Tuesday for critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-220945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
310 PM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Rest of Today and Tonight

Small Craft Advisory is in effect until 11 AM for the Laguna Madre
and the Gulf waters.

A Gale Warning is in effect for all of the lower Texas coastal
waters including the Laguna Madre from 11 AM through 7 PM.

Additional Small Craft Advisories will likely be needed for the
Laguna Madre tonight.

Additional Small Craft Advisories will likely be needed for the
offshore waters of the lower Texas coast tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories will likely be needed for the offshore
waters of the lower Texas coast Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 21, 7:29 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Brownsville TX
729 PM CDT Mon Mar 21 2022

TXZ251-253>257-351-353-220230-
Inland Kenedy-Southern Hidalgo-Inland Willacy-Inland Cameron-
Coastal Willacy-Coastal Cameron-Coastal Kenedy-Northern Hidalgo-
Including the cities of Sarita, McAllen, Edinburg, Pharr,
Mission, Weslaco, Raymondville, Brownsville, Harlingen,
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights,
Laguna Vista, and San Manuel
729 PM CDT Mon Mar 21 2022

...STRONG SOUTHEAST WINDS SLOW TO DIMINISH CONTINUE TO IMPACT
AREAS EAST OF I 69C THIS EVENING...

Surface observations continue to show strong southerly winds
across the eastern portions of Deep South Texas. From McAllen to
South Padre Island and areas north of Interstate highway 2 and
along Interstates 69 C and 69 E can expect winds of 25 to 30 mph
with gusts exceeding 40 mph at times through at least 10 PM. The
strong wind gust will become less frequent and winds will continue
to diminish later this evening.

Use extra caution when driving, especially if operating a high
profile vehicle in cross winds, and secure outdoor objects.
Local storm report, Mar 21, 10:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1007 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     NON-TSTM WND GST 3 NE HARLINGEN          26.23N 97.65W
03/21/2022  M66 MPH          CAMERON            TX   ASOS

            ASOS STATION KHRL HARLINGEN.

1148 AM     NON-TSTM WND GST 3 NE HARLINGEN          26.23N 97.65W
03/21/2022  M66 MPH          CAMERON            TX   ASOS

            ASOS STATION KHRL HARLINGEN.

0100 PM     NON-TSTM WND GST 1 SSW EDINBURG          26.28N 98.17W
03/21/2022  M65 MPH          HIDALGO            TX   MESONET

            MESONET STATION FW0153 EDINBURG.

0100 PM     NON-TSTM WND GST 1 SSW EDINBURG          26.28N 98.17W
03/21/2022  M65 MPH          HIDALGO            TX   MESONET

            MESONET STATION FW0153 EDINBURG.

0152 PM     NON-TSTM WND GST 4 E BROWNSVILLE         25.92N 97.42W
03/21/2022  M60 MPH          CAMERON            TX   ASOS

            ASOS STATION KBRO BROWNSVILLE.

0152 PM     NON-TSTM WND GST 4 E BROWNSVILLE         25.92N 97.42W
03/21/2022  M60 MPH          CAMERON            TX   ASOS

            ASOS STATION KBRO BROWNSVILLE.

1254 PM     NON-TSTM WND GST 5 NE BAYVIEW            26.17N 97.33W
03/21/2022  M59 MPH          CAMERON            TX   ASOS

            ASOS STATION KPIL PORT ISABEL.

1254 PM     NON-TSTM WND GST 5 NE BAYVIEW            26.17N 97.33W
03/21/2022  M59 MPH          CAMERON            TX   ASOS

            ASOS STATION KPIL PORT ISABEL.

1119 AM     NON-TSTM WND GST 2 SSW MCALLEN           26.18N 98.25W
03/21/2022  M58 MPH          HIDALGO            TX   ASOS

            ASOS STATION KMFE MCALLEN.

1119 AM     NON-TSTM WND GST 2 SSW MCALLEN           26.18N 98.25W
03/21/2022  M58 MPH          HIDALGO            TX   ASOS

            ASOS STATION KMFE MCALLEN.

&&

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:04 PM CDTSmall Craft AdvisoryBRO39 hr
Mar 22, 1:35 AM CDTSpecial Weather StatementBROStarr40 min
Mar 22, 2:08 AM CDTSpecial Weather StatementBROStarr37 min
Mar 22, 3:02 PM CDTFire Weather WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more13 hr

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.